Poison control call centers in the United States have received 1,900 exposure calls from people seeking help for adverse reactions to synthetic cannabinoids since Jan. 1, nearly four times the rate of calls received in 2014, the American Association of Poison Control Centers ( AAPCC ) announced April 23.

“These synthetic drugs present a potentially fatal risk that is not well recognized by people consuming these products,” Jay L. Schauben, Pharm.D., AAPCC president, said in a statement. “The recent death of five people suspected of using this category of drugs underscores the urgency of controlling these drugs and educating the public of their dangers.”

Synthetic “marijuana” products, also known as THC homologs, can induce similar highs to THC but are chemically different from cannabis. These drugs, marketed under such names as “Spice,” “K2,” and “AK-47,” are typically sprayed on plant material, and can be easily purchased in convenience stores and gas stations.

Chemical formulas in a particular brand of fake pot can vary dramatically and are often changed or altered to avoid using specifically banned formulations, Eric Wish, Ph.D., of the National Drug Early Warning System , said in a statement. “People are playing Russian Roulette with their lives because only the chemist creating the synthetic cannabinoid really knows what is in it.”

Emergency physicians should consider synthetic cannabinoids in patients presenting with be alert to the following symptoms in patients presenting with severe agitation and anxiety, nausea and vomiting, muscle spasms, seizures, tremors, psychotic episodes, and suicidal and other harmful thoughts and/or actions.

However, since formulations are ever-changing, recognizing synthetic cannabinoid intoxication can be difficult, according to AAPCC.

mbock@frontlinemedcom.com

Ads